Alert archive / Kentucky / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Nov 8, 2022, 3:14 PM EST for 30 counties in Kentucky. It took effect at Nov 9, 2022, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2022, 3:14 PM EST (20:14 UTC)
- In effect from
- Nov 9, 2022, 11:00 AM EST
- Expired
- Nov 9, 2022, 6:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
All 30 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 14 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS83 KJKL 082014 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 314 PM EST Tue Nov 8 2022 ...Very dry conditions will create an enhanced risk for wildfires on Wednesday... KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-090415- /O.NEW.KJKL.FW.W.0003.221109T1600Z-221110T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- 314 PM EST Tue Nov 8 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM EST WEDNESDAY FOR LOW RELATIVE HUMIDITY AND DRY FUELS FOR PORTIONS OF EASTERN KENTUCKY... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM EST Wednesday. * AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 080 Laurel, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 087 Bell, Fire weather zone 088 Harlan, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, Fire weather zone 118 Letcher, Fire weather zone 119 Martin, and Fire weather zone 120 Pike. * TIMING...Late Wednesday morning through Wednesday afternoon. * WIND...Southeast at 5 to 10 mph with gusts to around 15 mph. * HUMIDITY...Minimum relative humidities as low as around 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ JKL
3 follow-up statements
683 WWUS83 KJKL 090352 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 1052 PM EST Tue Nov 8 2022 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-091200- /O.EXT.KJKL.FW.W.0003.221109T1600Z-221109T2300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- 1052 PM EST Tue Nov 8 2022 ...A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM EST WEDNESDAY FOR VERY LOW HUMIDITY AND DRY FUELS OVER MOST OF EASTERN KENTUCKY... * The following locations are affected... Fire weather zone 044 Fleming, Fire weather zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 080 Laurel, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 087 Bell, Fire weather zone 088 Harlan, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, Fire weather zone 118 Letcher, Fire weather zone 119 Martin, Fire weather zone 120 Pike. * The Red Flag Warning is in effect late Wednesday morning through Wednesday afternoon. * Expect southeast winds mostly less than 10 mph, with a few gusts between 10 and 15 mph. * Minimum relative humidity will bottom out from around 15 to 20 percent for most locations. * Any fires that develop will likely spread rapidly, and outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ RAY/HAL
967 WWUS83 KJKL 090941 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 441 AM EST Wed Nov 9 2022 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-092300- /O.CON.KJKL.FW.W.0003.221109T1600Z-221109T2300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- 441 AM EST Wed Nov 9 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING FOR VERY LOW HUMIDITY AND DRY FUELS FOR MOST OF EASTERN KENTUCKY... * The following locations are affected... Fire weather zone 044 Fleming, Fire weather zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 080 Laurel, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 087 Bell, Fire weather zone 088 Harlan, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, Fire weather zone 118 Letcher, Fire weather zone 119 Martin, Fire weather zone 120 Pike. * The Red Flag Warning is in effect from late this morning through the afternoon. * Expect southeast winds mostly less than 10 mph, with a few gusts between 10 and 15 mph. * Minimum relative humidity will bottom out from around 15 to 20 percent for most locations. * Any fires that develop will likely spread rapidly, and outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ VORST
503 WWUS83 KJKL 092305 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 605 PM EST Wed Nov 9 2022 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-100015- /O.EXP.KJKL.FW.W.0003.000000T0000Z-221109T2300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- 605 PM EST Wed Nov 9 2022 ...RED FLAG WARNING HAS EXPIRED FOR VERY LOW HUMIDITY AND DRY FUELS FOR MOST OF EASTERN KENTUCKY... While fuels will remain dry through the night, humidities will be climbing post sunset. Therefore the Red Flag Warning was allowed to expire at 6 pm EST. $$ GREIF
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Nov 8, 1:13 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Nov 8, 1:13 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 113 PM EST Tue Nov 8 2022 .UPDATE... Issued at 113 PM EST TUE NOV 8 2022 Forecast is generally on track at this time. There is a decent gradient east-northeast wind (5-10 mph) across the area today. There are some occasionally higher wind gusts to around 15 mph. Low RH values are having an effect on wild fires, as there are a handful showing up on regional satellite. With the dryer air in place across the forecast area, increased fire danger will continue to exists into the evening hours, when low RH values begin to recover a bit. UPDATE Issued at 1019 AM EST TUE NOV 8 2022 Updated the forecast package to remove morning fog and freshen up wording within the zones. Also nudged afternoon highs up just a bit (a couple degrees) across our southwestern zones where temperatures have jumped out of the gate a bit higher than anticipated. No major changes to the forecast overall. Still looking at some low relative humidities today, despite limited mixing with strong subsidence taking place not far off of the surface. UPDATE Issued at 631 AM EST TUE NOV 8 2022 Forecast remains largely on track. Only updates to grids have been loading recent surface observations. Grids have been saved and sent to NDFD and webfarms. && .SHORT TERM...(Today through Wednesday) Issued at 327 AM EST TUE NOV 8 2022 Present surface analysis has a strong high pressure centered to the north of the forecast area. This pressure center will continue to favor warmer and drier weather through the entire short-term period. As the high continues to remain to the N/NE, anticyclonic flow will keep the area under E/NE winds through the day today. However, the source region for the surface flow is rather dry. Thus trended toward a blend of the ARW and NBM 10th percentile for dewpoints. Also, with the lowered dewpoints, increased fire danger exists for today. Therefore, went ahead and issued an SPS for expected fire weather risks. Tonight will provide a challenge as clear skies are likely to exist and decoupling valleys could create a complicated ridge-valley split forecast. Presently leaned toward a slight warmer trend and blend with the previous forecaster for the eastern valley temperatures. Otherwise, after Tuesday night, the challenge for forecasting dewpoints remains for Wednesday as the forecast area remains stuck in this stagnant pattern. Some relief is possible on the moisture feed as increased moisture fetch associated with Subtropical Storm Nicole exists. This is more of long-term forecast topic but fire weather dangers diminish toward the end of the period which also highlights an overall pattern shift. .LONG TERM...(Wednesday night through Monday) Issued at 320 AM EST TUE NOV 8 2022 Key Messages: * Soaking rainfall looking more likely Thursday night into Friday. * Much colder air moves in by this weekend. The models are in general agreement with an amplified long wave pattern to be the rule across the CONUS through the period. Troughing will start out across the West, with ridging planted from the central Appalachians down through Mexico, while the Tropical System Nicole will be near the Bahamas. Through the end of the work week, the western trough will progress to the east and deepen, with the main vorticity center located near the Upper Midwest by late Friday. Meanwhile. Nicole will get pulled northwestward out of Florida and into Georgia, before curling more northeast towards the Carolinas. Both the operational and ensemble data have trended further west with the moisture associated with Nicole in general, resulting in better probabilities of seeing a well needed soaking rainfall across eastern Kentucky from Thursday night into Friday. There is still plenty of spread in the exact amounts, given that the track is still in flux right now, but locations in our east are forecast to see over an inch at this point, with at least a half inch across our northwest. Following this surge of moisture, a sweeping cold front will usher in a much colder air mass for the weekend, as the main upper level trough axis moves through the Ohio and Tennessee valleys Saturday night. Troughing then looks to get reinforced across the eastern half of the CONUS into early next week, although there is quite a bit of model disagreement regarding the details. In general, this will result in a continuation of well below normal temperatures but dry weather across our area. Highs will start out in the low 70s for Thursday, but then tumble into the upper 30s to low 40s by Sunday. Temperatures then modestly climb to the mid 40s by Monday, still a good 15 degrees below seasonal normals. Lows will cool off to the 20s each night from Saturday onward, with even a few teens possible by Monday morning, depending on the exact position of the surface high. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 113 PM EST TUE NOV 8 2022 VFR conditions expected through the forecast period under generally clear skies and a prevailing E/NE wind at 5-10 kts. Seeing an occasional gust to around 15 kts. Winds will slacken and take on a more easterly component tonight before turning out of the southeast by late in the period. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...VORST LONG TERM...GEOGERIAN AVIATION...RAY
Hazardous weather outlook, Nov 8, 3:31 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 331 AM EST Tue Nov 8 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090845- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 331 AM EST Tue Nov 8 2022 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Increased fire danger exists due to relative humidity values between 15 and 20 percent, east-northeast wind gusts between 10 and 20 mph and dry fuels. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VORST/GEOGERIAN
Nearby
Red Flag Warnings in Kentucky, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.